Utah, 2014

Winter Storm in Utah, January 29 to 31, 2014

January 29 to 31, 2014 · NWS SLC · 4 events in 4 counties and zones

A moist storm system moved through Utah at the end of January, bringing widespread snowfall to the state. The heaviest snowfall was mostly recorded in central Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A moist storm system moved through Utah at the end of January, bringing widespread snowfall to the state. The heaviest snowfall was mostly recorded in central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 29, 5:54 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 29, 5:54 AM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 AM MST WED JAN 29 2014

.SYNOPSIS...A WARM FRONT WILL CROSS THE REGION TODAY. A COLD FRONT
WILL THEN SAG SOUTH ACROSS THE REGION ON THURSDAY. A COOL UNSETTLED
PATTERN WILL REMAIN IN PLACE FRIDAY THROUGH SATURDAY.

&&

.SHORT TERM(THRU 12Z SAT)...THE RIDGE ALONG THE WEST COAST IS
SHIFTING INLAND AND FLATTENING EARLY THIS MORNING. MOISTURE
STREAMING THROUGH THE RIDGE IS BEGINNING TO ARRIVE ACROSS NRN UT AND
WARM FRONTAL LIFT SHOULD START TO GENERATE PRECIP SOON. RADAR HAS
STARTED FILLING IN OVER AND NORTH OF THE GREAT SALT LAKE BUT NOTHING
HAS BEEN REPORTED IN UTAH YET. THE AIRMASS ALOFT IS FAIRLY MILD AND
WILL BE WARMING THRU THE MORNING BUT THERE REMAINS A SHALLOW COLD
LAYER NEAR THE SURFACE ACROSS FAR NRN UT DEEPEST IN THE CACHE
VALLEY. THIS COULD RESULT IN PRECIP FALLING AS SNOW OR FREEZING RAIN
FOR A TIME EARLY TODAY UNTIL THE LOW LEVELS WARM SUFFICIENTLY BY MID
MORNING TO SWITCH PRECIP TO RAIN AND COULD CREATE LOCAL SLICK
ROADWAYS ACROSS NRN UT NORTH OF ABOUT OGDEN IF IT OCCURS.

EXPECT PRECIP TO REMAIN LIMITED TO ABOUT THE NRN 1/3 OF THE CWA
TODAY AND OVER AND WEST OF THE MTNS. IT SHOULD SPREAD INTO CENTRAL
UT TONIGHT AS THE UPSTREAM RIDGE CONTINUES TO FLATTEN AND THE
MOISTURE STREAM SAGS SOUTH. A COLD FRONT IS FORECAST TO SAG INTO NRN
UT THU MORNING AS WEAK TROFFINESS DEVELOPS OVER THE GREAT BASIN AND
CONTINUES TO PUSH SOUTH THRU THE CWA THU INTO THU EVE AS A TROF
DEVELOPS OVER THE WESTERN GREAT BASIN.

MODELS HAVE COME INTO BETTER AGREEMENT ON HANDLING THIS FRONT AND
HAVE SORT OF SETTLED ON A COMPROMISE SOLUTION THAT WOULD KEEP PRECIP
AS RAIN IN THE NRN VALLEYS THU MORNING BEFORE IT CHANGES OVER TO
SNOW BY MIDDAY. ALSO...THE FRONT MOVES ONLY SLOWLY ACROSS CENTRAL UT
THU MIDDAY THRU AFTN WITH MUCH LARGER PRECIP TOTALS OCCURRING IN
THE CENTRAL MTNS...NOW SIMILAR TO WHAT IS FORECAST FOR THE NORTH.

HAVE GONE AHEAD AND UPGRADED THE EXISTING WATCH TO A WARNING FOR THE
NRN MTNS ALTHO EXPECT THE WASATCH PLATEAU TO NOT REALLY GET GOING
UNTIL LATER TODAY OR TONIGHT. ALSO ADDED THE CENTRAL MTNS TO THE
WARNING BUT NOT STARTING UNTIL TONIGHT. THE HIGH SNOW LEVELS TODAY
THRU MOST OF TONIGHT SHOULD PREVENT MUCH IN THE WAY OF TRAVEL IMPACT
ACROSS THE PASSES BUT THIS WILL CHANGE QUICKLY ON THU AS SNOW LEVELS
FALL.

IT APPEARS PRECIP WINDS DOWN FAIRLY QUICKLY THU NIGHT BUT REMAINS IN
PLACE ACROSS THE FAR SOUTH THRU FRI AS THE FRONTAL BOUNDARY STALLS
THERE. IT IS POSSIBLE THAT WINTER WEATHER ADVISORY HIGHLIGHTS MAY
BEE NEEDED FOR THE WESTERN VALLEYS AND SRN MTNS ALONG WITH WY AND
THE MTN VALLEYS BUT THIS WOULD NOT BE UNTIL THU SO HAVE HELD OFF
ISSUING THESE AT THIS TIME.

&&

.LONG TERM (AFTER 12Z SATURDAY)...BY SATURDAY MORNING...THE
BAROCLINIC ZONE IS EXPECTED TO BE PARKED NEAR THE UTAH/ARIZONA
BORDER. THE FIRST PIECE OF THE STORM SYSTEM IS PROGGED TO BE EAST OF
THE AREA AT THIS TIME WITH THE SECOND PART MOVING INTO SOUTHWEST
UTAH. GENERALLY INSTABILITY WILL KEEP AN OUTSIDE SHOT OF SHOWERS IN
FOR THE STATE WITH A BIT OF A BETTER SHOT OVER SOUTHERN UTAH WITH
THE BOUNDARY. ALL MODELS MOVE THE SECOND WAVE ACROSS NORTHERN
ARIZONA SATURDAY NIGHT/SUNDAY MORNING...WHICH WOULD KEEP SOME
ISOLATED SHOWERS OVER SOUTHERN UTAH WHILE PRECIP ENDS OVER THE REST
OF THE STATE UNDER WEAK RIDGING.

GLOBAL MODELS SHOW ONE MORE STORM IMPACTING THE REGION EARLY NEXT
WEEK. THIS SYSTEM IS A BIT MORE ORGANIZED THAN THE LAST ONE BUT DIGS
SOUTH INTO ARIZONA AS IT MOVES ACROSS THROUGH MONDAY NIGHT/TUESDAY
MORNING. HAVE KEEP SOME POPS OVER THE TERRAIN AND OVER SOUTHERN UTAH
DURING THIS TIME TO ACCOUNT FOR THIS. BY TUESDAY...HIGH PRESSURE
LOOKS TO MOVE BACK OVER THE AREA...THOUGH EC/GFS SHOW A VERY WEAK
GRAZING TROUGH FOR NORTHEAST UTAH TUESDAY MORNING. BOTH MODELS ARE
NOW INDICATING THE POSSIBILITY OF ANOTHER STORM FOR WEDNESDAY NIGHT
AND THURSDAY...SO HAVE RAISED POPS A BIT FOR THAT PERIOD TO ACCOUNT
FOR THIS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE DAY AT THE
SLC TERMINAL. CIGS SHOULD REMAIN AT OR BELOW 6000 FT AGL WITH RAIN
DEVELOPING THIS MORNING. THERE IS A 30 PERCENT CHANCE OF PERIODS OF
MVFR CONDITIONS BEGINNING THIS AFTERNOON IN HEAVIER RAIN. SOUTHERLY
WINDS ARE EXPECTED THROUGH THE DAYTIME HOURS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...WINTER STORM WARNING UNTIL 5AM MST FRIDAY MORNING FOR
UTZ007>010.

UT...WINTER STORM WARNING 11PM TONIGHT UNTIL 5AM FRIDAY MORNING FOR
UTZ517.

WY...NONE.

&&

SHORT TERM...WILENSKY
LONG TERM/AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 29, 6:13 AM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 AM MST WED JAN 29 2014

UTZ001>016-019>021-517-518-WYZ021-301300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
613 AM MST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW WILL SPREAD ACROSS THE NORTHERN MOUNTAINS TODAY
AND CONTINUE TO SPREAD SOUTH INTO THE CENTRAL MOUNTAINS TONIGHT.
LOCALLY HEAVY ACCUMULATION IS EXPECTED AT THE HIGHER ELEVATIONS.

STRONG WINDS WILL DEVELOP ACROSS THE NORTHERN MOUNTAIN RIDGES
TODAY AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT SNOW AMOUNTS ARE EXPECTED OVER THE NORTHERN AND
CENTRAL MOUNTAINS THURSDAY INTO THURSDAY NIGHT.

A COLD FRONT WILL GRADUALLY MOVE SOUTH THROUGH THE OUTLOOK AREA
THURSDAY THEN STALL ACROSS FAR SOUTHERN PORTIONS THURSDAY NIGHT
INTO FRIDAY. THIS FRONT WILL LOWER SNOW LEVELS DOWN INTO THE
VALLEYS WITH ACCUMULATING SNOW POSSIBLE ACROSS THE NORTHERN AND
WESTERN VALLEYS THURSDAY INTO THURSDAY NIGHT.

RAIN WITH SNOW ABOVE ABOUT 5000 FEET COULD CONTINUE ACROSS THE FAR
SOUTHERN OUTLOOK AREA FRIDAY. SNOW SHOWERS WILL CONTINUE ACROSS
MOST OF THE REMAINDER OF THE OUTLOOK AREA THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Plateau/Book Cliffs

When
January 29, 10:00 AM MST to January 31, 10:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Strawberry Divide SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 18 inches of new snow.

Winter Storm, Wasatch Mountains I-80 North

When
January 29, 11:00 AM MST to January 31, 11:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Ben Lomond Peak SNOTEL received 3.10 inches of liquid equivalent precipitation, or approximately 24 inches of new snow.

Winter Storm, Central Mountains

When
January 29, 10:00 PM MST to January 31, 12:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Seeley Creek SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 18 inches of new snow.

Winter Storm, Sanpete/Sevier Valleys

When
January 29, 10:00 PM MST to January 31, 12:00 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Reported by
COOP Observer

The Sanpete and Sevier Valleys received the most valley snowfall across the state, with storm total snowfall of 10 inches in Manti, 10 inches in Richfield, and 9 inches in Gunnison.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497612, 497611, 497613, 497614.